Alert archive / South Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Wilmington, NC

June 5, 2020Williamsburg County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jun 5, 2020, 7:21 PM EDT for Williamsburg County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 7:21 PM EDT (23:21 UTC)
Expired
Jun 5, 2020, 8:15 PM EDT
In force
54 min
Issued by
NWS Wilmington, NC

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 131 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS82 KILM 052321
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
721 PM EDT Fri Jun 5 2020
 
SCZ039-060015-
Williamsburg SC-
721 PM EDT Fri Jun 5 2020

...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 815 PM
EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gourdin, or 15 miles southwest of Kingstree, moving northeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingstree, Andrews, Rhems, Trio, Warsaw, Salters, Nesmith,
Indiantown, Gourdin, Earle, Morrisville, Henry, Lane, Stuckey and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3380 7958 3378 7950 3378 7947 3366 7942
      3360 7944 3357 7943 3346 7957 3337 7978
      3340 7985 3343 7988 3344 7987 3350 7997
      3351 8000 3349 8000 3351 8001 3350 8002
      3350 8010
TIME...MOT...LOC 2321Z 241DEG 36KT 3348 7995 

$$

SCALORA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jun 5, 4:00 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 5, 4:00 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
400 PM EDT Fri Jun 5 2020

.SYNOPSIS...
Moisture from the south will fuel scattered showers and
thunderstorms this weekend. A cold front will drop slowly south
through the Carolinas late Sunday, bringing slightly cooler air
into the region Monday into midweek, with lower chances for
showers and storms. Showers and thunderstorms should increase as
front moves across area Thursday into Friday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Isolated shras/tstms across the area this aftn are having a tough
time developing with lack of a more focused forcing mechanism. Have
therefore lowered PoPs through the evening, with the highest chance
over western areas (30%) and 20% elsewhere. Not expecting any severe
wx due to weak parameters like shear. Expect coverage to diminish
overnight, with a warm and muggy night expected. A bit of a pre-
frontal trough then for Sat, but again forcing is lacking so have
capped PoPs at 30-40% during the aftn hours. With the main cold
front still off to the north, expect highs to reach the low 90s most
areas with 80s right at the coast. Drying trend then again for Sat
night with PoPs below 20% for the overnight hours. Low temps in the
low 70s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
High pressure over the Great Lakes will push a cold front
southward through the Carolinas on Sunday. The deep mid to upper
trough will exit the Northeast coast as high amplitude ridge
builds eastward toward the region. Looks like best chc of any
shwrs will come late Sun aftn into Sun night as boundary drops
slowly south through local forecast area. Sunday should start
out with plenty of sunshine, but expect increase of clouds and
shwrs as front drops down from north. NAM seems to be the most
aggressive with the development of shwrs/tstms on Sun aftn/eve,
while the GFS and ECMWF show a more moisture starved front.
Expect a warm day on Sunday with temps up between 85 and 90 most
places.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A slightly cooler and drier air mass will build in from the
north behind it Mon into midweek. The center of the high will
remain north as it migrates eastward which will produce an onshore
flow into midweek. Therefore, should see enough low level moisture
return to have some cu, but subsidence and dry air aloft as
mid to upper ridge builds in, should limit localized
shwrs/tstms in forecast.

Cristobal or remnants should move up from the lower Mississippi
Valley early next week and this may hold up the front or keep a
boundary over SC. If so, it could also remain a focal point for
convection. Once the remnant low moves north, the ridge gets
squeezed out over the Southeast coast through midweek and
front or trough should reach into the Carolinas from the west
by Thurs or Fri. This will increase clouds and chc of
thunderstorms. Models are showing a low over the Atlantic moving
in from the east and then lifting north which could slow the
progression of this front. This may also play a role in the
forecast around Thurs/Fri timeframe. Temps will run near or
slightly below normal through much of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A mixture of VFR and MVFR this afternoon, as 1000-2000 ft clouds
with VCSH move through the area. Isolated convection will tend
to pop up inland this afternoon, impacting sites KLBT and KFLO
with a late chance of thunderstorms between 21-03Z. A couple
scattered SHRA may also affect KCRE and KMYR during the same
general timeframe, though confidence is higher for the more
inland areas. Convection generally dies off with the loss of
daytime heating before it reaches the coast. Gusts of around 20
knots have cranked up along the coast, thanks to the seabreeze.
This should calm down generally between 00-02Z. Some residual
light showers may come through during the overnight hours, but
coverage would be very spotty. Seabreeze cranks back up towards
the end of the 18Z TAF period.

Extended Outlook...Tropical moisture will bring thunderstorms
through the weekend. A cold front passage will bring a slight
decrease in showers and thunderstorms into early next week, but
MVFR ceilings are possible in wake of the front.

&&

.MARINE...
Little change in the overall pattern tonight through Sat night as
high pressure remains offshore and a cold front approaches from the
NW. General trend is for rising winds and seas, and by Sat aftn the
pressure gradient should increase enough to generate frequent gusts
to 25 kt so have hoisted a Small Craft Advisory. Gusts up to 25-30
kt expected Sat evening, with seas approaching 6 ft over the NC
coastal waters. Not much in the way of a swell component anticipated
during this timeframe, with just persistent 3-6 ft ft 5-6 second SSW
waves.

Winds will lighten and shift around on Sunday as front drops
down from the north. Seas up to 3 to 5 ft Sun morning will
subside to 3 to 4 ft by late Sun. High pressure will build in
behind front remaining north of the area as it migrates
eastward, leaving an onshore flow, NE to E on Mon and becoming
SE Tues into midweek. Seas will be down to 3 ft or less Tues
through much of the week in SE winds around 10 kts.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory from 8 PM this evening to 1 AM EDT
     Saturday for NCZ107.
     High Rip Current Risk until 8 PM EDT this evening for NCZ110.
MARINE...Small Craft Advisory from 1 PM Saturday to 7 AM EDT
     Sunday for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...IGB
MARINE...MAS/RGZ
Hazardous weather outlook, Jun 5, 3:24 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
324 PM EDT Fri Jun 5 2020

NCZ106-108-SCZ054-056-061930-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
324 PM EDT Fri Jun 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Moderate Risk of Rip Currents.
Beach Hazards Statement for Strong Longshore Current and Portuguese
Man o' War.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-061930-
Coastal Brunswick-
324 PM EDT Fri Jun 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

High Rip Current Risk.
Beach Hazards Statement for Strong Longshore Current and Portuguese
Man o' War.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-061930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
324 PM EDT Fri Jun 5 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 7 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-061930-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
324 PM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-061930-
Inland New Hanover-
324 PM EDT Fri Jun 5 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 5:24 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
524 PM EDT Fri Jun 5 2020

SCZ023-052230-
Darlington SC-
524 PM EDT Fri Jun 5 2020

...SPECIAL WEATHER STATEMENT FOR DARLINGTON COUNTY UNTIL 630 PM
EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clyde, or near Bishopville, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Locations impacted include...
Hartsville, Darlington, Lamar, North Hartsville, Dovesville, Mont
Clare, Lydia, Darlington Raceway, Auburn, Swift Creek, Clyde,
Mechanicsville, Oats, Floyd, Kellytown, Society Hill and Carolina
Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
      3450 7992 3449 7989 3452 7986 3432 7967
      3413 8014 3416 8016 3420 8011 3423 8011
      3428 8013 3430 8016 3433 8018 3436 8018
      3437 8019 3434 8021 3433 8024 3437 8029
TIME...MOT...LOC 2123Z 245DEG 23KT 3431 8022

RGZ
Special weather statement, Jun 5, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
721 PM EDT Fri Jun 5 2020

SCZ039-060015-
Williamsburg SC-
721 PM EDT Fri Jun 5 2020

...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 815 PM
EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gourdin, or 15 miles southwest of Kingstree, moving northeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingstree, Andrews, Rhems, Trio, Warsaw, Salters, Nesmith,
Indiantown, Gourdin, Earle, Morrisville, Henry, Lane, Stuckey and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3380 7958 3378 7950 3378 7947 3366 7942
      3360 7944 3357 7943 3346 7957 3337 7978
      3340 7985 3343 7988 3344 7987 3350 7997
      3351 8000 3349 8000 3351 8001 3350 8002
      3350 8010
TIME...MOT...LOC 2321Z 241DEG 36KT 3348 7995

SCALORA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:58 PM EDTBeach Hazards StatementILMBrunswick, New Hanover, Pender23 hr
Jun 5, 3:00 AM EDTSpecial Weather StatementILMBrunswick60 min
Jun 5, 4:26 AM EDTSpecial Weather StatementILMPender49 min
Jun 5, 5:13 AM EDTRip Current StatementILMBrunswick15 hr
Jun 5, 3:26 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr
Jun 5, 3:32 PM EDTSmall Craft AdvisoryILM42 hr
Jun 5, 5:24 PM EDTSpecial Weather StatementILMDarlington66 min

Nearby

Special Weather Statements in South Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.